Colorado, 2018

Hail in Colorado, May 13, 2018

May 13, 2018 · NWS BOU · 4 events in 3 counties and zones

5 inches in diameter near Elizabeth in Elbert County. Late in the evening, a strong thunderstorm passed across Denver International Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to 1.5 inches in diameter near Elizabeth in Elbert County. Late in the evening, a strong thunderstorm passed across Denver International Airport. Southwest Airlines reportedly cancelled 60 flights while maintenance crews inspected 20 jets that had been hit by hail from a thunderstorm that moved over the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 13, 2:13 PM MST, 4 hours 22 minutes earlier.

Area forecast discussion, May 13, 2:13 PM MST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
313 PM MDT Sun May 13 2018

.SHORT TERM...(This evening through Monday)
Issued at 313 PM MDT Sun May 13 2018

Moisture and fingers of mid-level energy pinwheeling
around the deep closed upper low now centered over northern
Nevada will gradually shift eastward during the next 24 hours. In
the lower levels, an east-northeast flow on the plains will
provide additional moisture up against the Front Range. For that
reason, the extensive low cloud cover has been reluctant to burn
off today, and only in the past couple of hours clouds have
cleared over and just north of the Palmer Divide where convective
temperatures have been reached. Furthermore, an elongated sfc
trough extending northeast from a sfc cyclone in wrn Elbert County
will likely act as a focus for strong updraft formation. Already
seeing some of this development on radar and satellite. Believe
the stronger t-storms later this afternoon and early evening will
form with this Denver Vorticity Convergence Zone before darting
north-northeastward at 25-30 kts. Hail up to golfball size hail
and quarter inch of rain in under 20 mins will be possible with
these storms. Favorable vertical shear along the boundary may also
be sufficient to spill up an isolated tornado or two. Closer to
the Front Range, cooler temperatures and a low broken to overcast
will hinder storm formation. However, should a convective outflow
move down off the Front Range, could see one or two strong
t-storms blow over portions of the I-25 corridor, but the risk of
severe wx with these cells looks low. A weak shortwave swinging up
from southern Colorado may be all we need to set off t-storms out
across the plains late afternoon/evening evening.

Then, severe risk is expected to shift northeast over eastern
portions Weld, Adams and Arapahoe Counties, and eventually over
Morgan and Washington Counties through the evening where low-level
moisture convergence will be greatest, potentially resulting in
locally heavy rainfall. Could see upwards of an inch of rain in
less than 30 mins. A few storms in this area may also produce
large hail, possibly up a quarter in size. The severe weather
threat is expected to diminish after 04z this evening, but the
change for light to moderate rainfall for parts of the plains
could linger well beyond midnight. After midnight, should again
see fog form, and possibly become dense in areas toward dawn. This
includes the greater Denver Metro Area.

On Monday...temperatures are expected to be slightly cooler, but
that should not reduce the chance of t-storms or the risk for
severe weather. With the upper trough moving closer, the vertical
sheer profile looks even more favorable for supercells on the
plains. A moist easterly upslope flow will also continue to
moisten and destabilize the boundary layer. Thunderstorms may
begin forming a few hours earlier tomorrow, first over the high
terrain, then over the nearby plains. SPC now has most of
northeast Colorado in a marginal risk for severe weather tomorrow.
Can't argue with that, but I believe the better threat for severe
will fall west of a Fort Morgan-to-Elbert line. Large hail and
damaging winds main threats, but again cannot rule out isolated
tornadoes during the afternoon with increasing low/mid-level
shear.

.LONG TERM...(Monday night through Sunday)
Issued at 313 PM MDT Sun May 13 2018

Upper level closed low over the Northern Great Basin will
continue to slowly weaken Monday night and Tuesday as it remains
nearly stationary. Thunderstorms are expected to be progressing
eastward across the area Monday evening. A severe storm or two
will remain possible, but the better chance looks to be in the
afternoon hours. Low clouds and patchy fog are expected to form
again late Monday night and Tuesday. However, it won't be as thick
and widespread as previous nights. Expect the clouds to clear out
sooner on Tuesday with warmer temperatures expected. Airmass
becomes unstable again with CAPE topping around 1000 J/kg. Surface
to 6km shear reaches around 30 knots, so a few storms could just
reach severe limits.

Eventually the closed low is ejected north into the Northern
Rockies Wednesday as the next closed low moves onto the California
coast. Over Colorado, upper level ridging will take place. This
will result in warmer temperatures and a drier airmass. Highs are
expected to climb well into the 70s across northeast Colorado.
Models are not showing much for thunderstorms on Wednesday. Not
surprising given the warmer air aloft and drier low levels. Still
can't rule out a few weak showers and storms, mainly over the
higher terrain.

The upper level ridge over the state will shift east of the area
Thursday as the upper level low moves into the Great Basin.
Southwest flow aloft will prevail over the state. At the lower
levels, southeast winds will increase low level moisture. Appears
there will be enough moisture and instability for afternoon and
evening storms. If the shear and instability in GFS model are
close to correct, some the storms will be severe over eastern
plains.

The upper level low will weaken as it nears Colorado Friday and
moves across the state Saturday. This will keep the chance for
showers and thunderstorms in the forecast. Expect a cold front to
drop across the state in this pattern sometime Friday or early
Saturday. Friday may remain mild if the cold front arrives later
in the day or that night. Saturday should be a cooler day with a
good chance for showers and thunderstorms. It is expected to warm
up Sunday once this system shifts east of the state. If convection
forms Sunday, the best chance will over the elevated terrain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 313 PM MDT Sun May 13 2018

LFR Ceilings will prevail for remainder of the afternoon, and
throughout the night with a moist north-northeast upslope flow.
Could see areas of ILFR CIGS and VSBYS overnight with scattered
thunderstorms in the evening, and scattered showers and areas of
fog after midnight. VSBYS may lower to less than 1/2 mile in fog
late tonight. On Monday, areas of fog may lower VSBYS in the 1/4
to 1 1/2 mile range through 15z. Should then see foothill showers
moving out over the Metro Area by around midday, then a good
chance of t-storms during the afternoon. Hail, gusty winds and
locally heavy rainfall all possible with these storms with cloud
bases generally in the 3000-4500 ft agl range.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Baker
LONG TERM...Meier
AVIATION...Baker
Hazardous weather outlook, May 13, 10:11 AM MST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1111 AM MDT Sun May 13 2018

COZ030>051-141715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1111 AM MDT Sun May 13 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorms are possible this afternoon and
evening. The threat of severe weather today appears to be
greatest within a triangle from Denver to around Eaton north of
Greeley, to Fort Morgan, then back to Denver from 3 PM and 9 PM
today. Nearby areas will have a lower risk for severe weather.
The main threat will be large hail up to golf ball size. Isolated
tornadoes are also possible. This evening, some thunderstorms on
the plains may also produce locally heavy rainfall, with upwards
of an inch of rain in a short period of time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

More afternoon and evening thunderstorms are expected across the
Front Range and eastern plains Monday. Some of these storms could
become severe with up to golf ball size hail being the main
threat. Isolated strong wind gusts and a tornado or two can't be
ruled out.

The unsettled and moist weather pattern is expected to linger
through Tuesday with a good chance for showers and thunderstorms
during the afternoon and evening. Wednesday through Friday will
be warmer. The chance for afternoon and evening showers
thunderstorms will continue each day, but coverage is expected to
be less. Saturday cools down again with a good chance for showers
and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 PM.

Baker/Meier

In the hours before

Special weather statement, May 13, 3:00 PM MST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Denver CO
400 PM MDT SUN MAY 13 2018

COZ045-132230-
Central and East Adams and Arapahoe Counties CO-
400 PM MDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARAPAHOE COUNTY UNTIL 430
PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near
Deer Trail, or 29 miles northwest of Limon, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Deer Trail and Cottonwood Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3971 10408 3981 10385 3957 10377 3957 10406
TIME...MOT...LOC 2200Z 252DEG 14KT 3962 10400

BOWEN
Special weather statement, May 13, 3:41 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Denver CO
441 PM MDT SUN MAY 13 2018

COZ038-039-043-132330-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer County Below 6000 Feet/Northwest Weld County CO-
441 PM MDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARIMER AND
NORTHEASTERN BOULDER COUNTIES UNTIL 530 PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lyons, or 27 miles south of Fort Collins, moving northeast at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Loveland, Johnstown, Milliken, Berthoud and Lyons.

LAT...LON 4038 10481 4014 10526 4016 10529 4016 10528
      4019 10526 4019 10528 4021 10529 4020 10529
      4019 10531 4022 10529 4022 10530 4030 10526
      4030 10525 4033 10525 4045 10519
TIME...MOT...LOC 2241Z 226DEG 28KT 4018 10525

BARJENBRUCH
Special weather statement, May 13, 4:16 PM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Denver CO
516 PM MDT SUN MAY 13 2018

COZ038-043-132345-
Central and South Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
516 PM MDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD AND EAST
CENTRAL LARIMER COUNTIES UNTIL 545 PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Loveland, or 10 miles southeast of Fort Collins, moving
northeast at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Eastern Fort Collins, western Greeley, Loveland, Windsor, Johnstown,
Eaton, Severance, Ault, Pierce and Timnath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4060 10464 4032 10495 4040 10517 4074 10491
TIME...MOT...LOC 2316Z 211DEG 31KT 4041 10499

BOWEN
Special weather statement, May 13, 6:10 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Denver CO
710 PM MDT SUN MAY 13 2018

COZ038-042-043-140145-
Central and South Weld County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
710 PM MDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL
745 PM MDT...

At 710 PM MDT, Doppler radar was tracking a strong thunderstorm near
Greeley, moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Greeley, Evans, Milliken, Eaton, La Salle, Kersey, Purcell, Galeton,
Gill, Briggsdale, Lucerne and Barnesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4026 10472 4038 10490 4089 10443 4071 10415
TIME...MOT...LOC 0110Z 219DEG 36KT 4038 10475

BOWEN
Special weather statement, May 13, 6:16 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Denver CO
716 PM MDT SUN MAY 13 2018

COZ045-046-049-140145-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
716 PM MDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT...EASTERN
ARAPAHOE AND SOUTHWESTERN WASHINGTON COUNTIES UNTIL 745 PM MDT...

At 716 PM MDT, Doppler radar was tracking a strong thunderstorm over
Agate, or 19 miles northwest of Limon, moving northeast at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Agate and Cottonwood Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3934 10390 3945 10408 3977 10383 3963 10354
TIME...MOT...LOC 0116Z 205DEG 31KT 3946 10394

BOWEN

The radar

The Denver radar (KFTG), 62 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Weld

When
May 13, 6:35 PM MST
Where
Weld County, 0.53 mi E of Mead
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.230, -104.990

Hail, Weld

When
May 13, 6:51 PM MST
Where
Weld County, 1.58 mi W of Evans
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.380, -104.710

Hail, Elbert

When
May 13, 6:57 PM MST
Where
Elbert County, 3.62 mi NNE of Elizabeth
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.400, -104.580

Hail, Denver

When
May 13, 11:22 PM MST
Where
Denver County, 13.11 mi ENE of (Den)denver Intl Arp
Measured
0.75 in hail
Reported by
County Official
Coordinates
39.870, -104.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745036, 745037, 745038, 745039.